The aims of the study were to describe the case of a 73-year-old woman with bipolar disorder who developed Pisa syndrome (PS) after starting clozapine and to present a review of this particular type of dystonia.
After a brief introduction to the PS, we conduct a detailed description of the case and review, after a search on the PubMed database, the known risk factors, drugs associated with the onset of this syndrome, and the management of PS.
Pisa syndrome is a rare type of dystonia first described in 1972 as an adverse effect of neuroleptic agents. Clozapine is known for its small potential for inducing extrapyramidal symptoms, and it is often preferred as an alternative when extrapyramidal symptoms develop over the course of treatment with other agents. Many drugs have been associated with this kind of dystonia; however, we only found 5 previous reports of clozapine-induced PS. Tardive syndromes secondary to antipsychotic medication are better treated with the reduction or interruption of the causative agent, which was effective in this case.
The occurrence of clozapine-associated PS is rare and should be reported to further understand this phenomenon as well as the underlying risk factors.